Blog
About

2
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      An unusual case of shortness of breath

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Summary

          Myopathy is a well-known complication of hypercortisolism and commonly involves proximal lower-limb girdle. We report a rare case of Cushing’s syndrome in a 60-year-old female presenting with significant respiratory muscle weakness and respiratory failure. She had history of rheumatoid arthritis, primary biliary cirrhosis and primary hypothyroidism and presented with weight gain and increasing shortness of breath. Investigations confirmed a restrictive defect with impaired gas transfer but with no significant parenchymatous pulmonary disease. Respiratory muscle test confirmed weakness of respiratory muscles and diaphragm. Biochemical and radiological investigations confirmed hypercortisolaemia secondary to a left adrenal tumour. Following adrenalectomy her respiratory symptoms improved along with an objective improvement in the respiratory muscle strength, diaphragmatic movement and pulmonary function test.

          Learning points:
          • Cushing’s syndrome can present in many ways, a high index of suspicion is required for its diagnosis, as often patients present with only few of the pathognomonic symptoms and signs of the syndrome.

          • Proximal lower-limb girdle myopathy is common in Cushing’s syndrome. Less often long-term exposure of excess glucocorticoid production can also affect other muscles including respiratory muscle and the diaphragm leading to progressive shortness of breath and even acute respiratory failure.

          • Treatment of Cushing’s myopathy involves treating the underlying cause that is hypercortisolism. Various medications have been suggested to hinder the development of GC-induced myopathy, but their effects are poorly analysed.

          Related collections

          Most cited references 15

          • Record: found
          • Abstract: found
          • Article: not found

          The IGF-1/PI3K/Akt pathway prevents expression of muscle atrophy-induced ubiquitin ligases by inhibiting FOXO transcription factors.

          Skeletal muscle size depends upon a dynamic balance between anabolic (or hypertrophic) and catabolic (or atrophic) processes. Previously, no link between the molecular mediators of atrophy and hypertrophy had been reported. We demonstrate a hierarchy between the signals which mediate hypertrophy and those which mediate atrophy: the IGF-1/PI3K/Akt pathway, which has been shown to induce hypertrophy, prevents induction of requisite atrophy mediators, namely the muscle-specific ubiquitin ligases MAFbx and MuRF1. Moreover, the mechanism for this inhibition involves Akt-mediated inhibition of the FoxO family of transcription factors; a mutant form of FOXO1, which prevents Akt phosphorylation, thereby prevents Akt-mediated inhibition of MuRF1 and MAFbx upregulation. Our study thus defines a previously uncharacterized function for Akt, which has important therapeutic relevance: Akt is not only capable of activating prosynthetic pathways, as previously demonstrated, but is simultaneously and dominantly able to suppress catabolic pathways, allowing it to prevent glucocorticoid and denervation-induced muscle atrophy.
            Bookmark
            • Record: found
            • Abstract: not found
            • Article: not found

            Foxo Transcription Factors Induce the Atrophy-Related Ubiquitin Ligase Atrogin-1 and Cause Skeletal Muscle Atrophy

              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Glucocorticoid-induced myopathy.

              Glucocorticoid-induced myopathy, characterized by muscle weakness without pain, fatigue and atrophy, is an adverse effect of glucocorticoid use and is the most common type of drug-induced myopathy. This muscle disturbance has a frequency of 60%, and it has been most often associated with fluorinated glucocorticoid preparations. Glucocorticoids have a direct catabolic effect on muscle, decreasing protein synthesis and increasing the rate of protein catabolism leading to muscle atrophy. In clinical practice, it is important to differentiate myopathy due to glucocorticoid from muscle inflammatory diseases. The treatment is based on reduction or, if possible, on discontinuation of the steroid. Fluorinated glucocorticoids such as dexamethasone should be replaced with nonfluorinated glucocorticoids such as prednisone. Other experimental treatments may be tried such as IGF-I, branched-chain amino acids, creatine, androgens such as testosterone, nandrolone and dehydroepiandrosterone (DHEA), and glutamine. Copyright © 2010 Société française de rhumatologie. Published by Elsevier SAS. All rights reserved.
                Bookmark

                Author and article information

                Journal
                Endocrinol Diabetes Metab Case Rep
                Endocrinol Diabetes Metab Case Rep
                EDM
                Endocrinology, Diabetes & Metabolism Case Reports
                Bioscientifica Ltd (Bristol )
                2052-0573
                26 July 2018
                2018
                : 2018
                Affiliations
                [1 ]New Cross Hospital , Wolverhampton, UK
                [2 ]Faculty of Medicine , Universiti Teknologi MARA, Sungai Buloh Campus, 47000 Sungai Buloh, Selangor, Malaysia
                Author notes
                Correspondence should be addressed to S F Wan Muhammad Hatta Email sharifah.faradila@ 123456nhs.net
                Article
                EDM180074
                10.1530/EDM-18-0074
                6063989
                © 2018 The authors

                This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

                Categories
                Unusual Effects of Medical Treatment

                Comments

                Comment on this article